Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Swollen feeling of tongue, throat feel to have lump. Have Anxiety and panic attacks. Take cymbalta and xanax

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14256 Questions
Question
I have been getting a swollen feeling of my tongue and it feels numb. throat feel like I have a lump feeling. I suffer from severe anxiety and panic attacks I take cymbalta for about 2 weeks now and xanax as needed. also have hypothyroidism level last week was 4.5
\OK so this has happened before do I need to go to er you giving me anxiety about it
Posted Mon, 8 Jul 2013 in General Health
 
 
Answered by Dr. Michelle Gibson James 26 minutes later
HI, thanks for using healthcare magic

Numbness or abnormal sensation of the tongue could be related to a number of different conditions that can affect the nervous supply to the tongue such as :
(1) side effect of some medication- cymbalta can cause dryness of the mouth which can potentially result in altered sensation. It can also, though rarely, cause paresthesia which means abnormal sensation such as numbness

(2) peripheral neuropathy- peripheral nerves are the nerves not in the brain or spinal cord.They can be affected in conditions such as diabetes, vitamin deficiency

(3) stroke

(4) hyperventilation- breathing too quickly can alter body chemistry and result in numbness

(5)allergies-

(6)lesions in the brain

(7)raynaud's- in this condition there is constriction of blood vessels that can result in altered sensation such as numbness. It can occur on its own or with other conditions

(8) dental surgery or procedures

Swelling should be visible- the most common causes of swelling of the tongue is trauma or an allergic reaction.
In some persons numbness may make the tongue seem to be swollen.

It is possible that the numbness may be related to your new medication, though there are other possible causes. If it is related to the medication and not too distressing then you can consider continuing them.
Your doctor will determine if there is a correlation by taking your history and by examination.
Blood test may be done and possibly imaging.

I hope this helps,feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Swollen feeling of tongue, throat feel to have lump. Have Anxiety and panic attacks. Take cymbalta and xanax 1 minute later
ive also been grinding my teeth lately no other signs of stroke
 
 
Answered by Dr. Michelle Gibson James 11 minutes later
HI

Stroke is unlikely, unless it is minor like a transient ischemic attack where the symptoms last 24 hrs or less.

You can monitor your symptoms to see if they persist, resolve or worsen.You can do this for a few days , 3 to 5.

If they appear to be decreasing intensity then you can continue to monitor.

If they persist or worsen then you can visit your doctor.

AS I mentioned it may be related to the medications, vitamin deficiency such as vitamin B12 or allergies.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Swollen feeling of tongue, throat feel to have lump. Have Anxiety and panic attacks. Take cymbalta and xanax 1 minute later
k took allergy pill and b12
 
 
Answered by Dr. Michelle Gibson James 7 minutes later
HI

Ok, the allergy pill (assuming you mean an antihistamine) should start working within a half hour , if it is related to allergies and you are not re exposed to the particular allergen

B12 takes alot longer to show an effect. If a person is deficient in Vitamin B 12, it can takes weeks to months to notice an effect of replacement therapy in some persons.

I know your symptoms may be disturbing you but you can consider monitoring it.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Swollen feeling of tongue, throat feel to have lump. Have Anxiety and panic attacks. Take cymbalta and xanax 1 hour later
I want another Dr advice please
 
 
Answered by Dr. Michelle Gibson James 3 hours later
Hi,
That is always an option if you wish, no problem.

To do that I think you have to re write over the question and start the same process that you would have done initially.

Wish you the best, hope that you get the answers you are looking for
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor